PDA

View Full Version : Mark I field use


swatsurgeon
02-13-2006, 10:36
Anyone have the misfortune of deploying a Mark I auto-injector when it wasn't indicated.......

and

If exposed to chems, how many rounds of injection are indicated and why?

mugwump
02-13-2006, 11:43
I've seen it done on purpose, i.e. admin without prior exposure. I seem to remember 1-3 doses being used in the trial. Physostigmine was given as an antidote in the cohorts that drew the largest doses. I recall agitation after a single dose, but nothing incapacitating. Back in the day the protocol was to give up to three doses until the symptoms improved.

I've also seen injectors used incorrectly/backwards on purpose, driving the needle through the palm. You need to really screw up to do this -- if you correctly hold the injector like a pencil nothing untoward occurs if you try to deploy the wrong end.

This was all published somewhere back in the mid 80s -- Johns Hopkins 1984?

Eagle5US
02-13-2006, 12:03
Anyone have the misfortune of deploying a Mark I auto-injector when it wasn't indicated.......

and

If exposed to chems, how many rounds of injection are indicated and why?
I have seen no less than 6 auto-injectors accidentally deployed. 3 in the neck, 1 in the shoulder, and 2 in the hand.
Yes, in the neck and shoulder. Now HOW IN THE WORLD do you suppose they did that?
Well boys and girls, long long ago, in an army that still used "canvas and pull the dot snaps" insead of cordura and fastex..our Atropine and 2Pam Chloride injector sets were kept in our protective mask carrier. What do you think a weary, yet inginuitive, young soldier would do with such a carrier? Why he would use it for a pillow every chance he got. Sometimes he "got" a little more than he bargained for. :D

Basic soldiering skills provide fir upto 3 round af the MKI to be administered against nerve agent symptoms...placing the expended autoinjectors in the pocketflap of the patient with needles bent into a "J hook".

I will refrain from answering the "why indicated" :D

Eagle.

swatsurgeon
02-13-2006, 14:17
don't be surprised with the answer....as much as it takes to stop the appearance of the symptoms. This can be >15-20 mg of atropine and 2-6 doses of 2Pam. Remember, the 2Pam gets the neurotransmitter/enzyme back in action that is neurtalized by the chem agent and the atropine stops the symptoms that occur with loss of the neurotransmitter but doesn't restore it.

Give and give until symptoms improved (atropine), looks like CDC recommends 3 doses of 600mg each for 2Pam (600mg/injector) for severe symptoms
ss

Eagle5US
02-13-2006, 16:25
don't be surprised with the answer....as much as it takes to stop the appearance of the symptoms. This can be >15-20 mg of atropine and 2-6 doses of 2Pam. Remember, the 2Pam gets the neurotransmitter/enzyme back in action that is neurtalized by the chem agent and the atropine stops the symptoms that occur with loss of the neurotransmitter but doesn't restore it.


I should have been more complete in my previous response...
Basic soldiering as in "Give three doses unless ordered to give more by competent medical authority":)

Eagle

haztacmedic
02-19-2006, 09:53
I know an individual that as a 2Lt in gulf war 1 gave himself a dose (one kit) because he was sure he was under a nerve agent attack. He continues to be a leader of soldiers today and has distinguished himself in many other unique ways.....